Colorado, 2010

Damaging Wind in Colorado, August 30, 2010

August 30, 2010 · NWS GJT · 1 event in 1 county or zone

Thunderstorm outflow winds were enhanced by gradient winds in the Whitewater area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Thunderstorm outflow winds were enhanced by gradient winds in the Whitewater area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 30, 2:40 AM MST, 8 hours 20 minutes earlier.

Area forecast discussion, Aug 30, 2:40 AM MST, 8 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
340 AM MDT MON AUG 30 2010

.SHORT TERM...TODAY THROUGH TUESDAY NIGHT...

SHORT WAVE IN THE BASE OF NEGATIVE TILT TROUGH EJECTS NORTHEAST THIS
MORNING BEFORE MOVING INTO WYOMING THIS AFTERNOON.  MID LEVEL
MOISTURE CONTINUES TO STREAM INTO THE FORECAST AREA THIS MORNING...
PRODUCING NUMEROUS SHOWERS AND A FEW THUNDERSTORMS WITH LOCAL STRONG
STORMS TOWARD THE WYOMING BORDER WHERE WIND SHEAR IS HIGHER.
MOISTURE STREAM SHIFTS EAST THIS AFTERNOON ONCE THE EJECTING SHORT
WAVE BEGINS TO CROSS WYOMING.  MUCH DRIER AIR OVER SRN UTAH WILL
SPREAD ACROSS THE WESTERN SLOPE THIS AFTERNOON.  THE BEST CHANCE OF
SHOWERS WITH A FEW STORMS OCCURS THIS MORNING...THE DRYING TREND
STARTS ACROSS ERN UTAH AND SPREADS EAST.  BY THIS EVENING...STABLE
CONDITIONS WILL HAVE SPREAD ACROSS THE ENTIRE FORECAST AREA WITH
CLEARING SKIES FROM THE WEST.

TROUGH AXIS POSITIONED OVER THE INTERMOUNTAIN WEST REMAINS NEARLY
STATIONARY INTO TUESDAY NIGHT...BUT BECOMES LESS AMPLIFIED WITH
TIME.  FLOW ALOFT BECOMES INCREASINGLY WESTERLY...KEEPING DRY STABLE
AIR OVER UTAH AND COLORADO.  SURFACE FRONT OVER NRN UTAH SPILLS INTO
THE UINTA BASIN AND EXTREME NW COLORADO CORNER THIS AFTERNOON AND
BECOMES NEARLY STATIONARY THROUGH THE SHORT TERM FORECAST PERIOD.
COMBINED WITH SOUTHWEST TO WEST GRADIENT FLOW AND OVERHEAD JET...
WINDY CONDITIONS WILL EXIST THIS AFTERNOON WITH WIND GUSTS REACHING
30 TO 35 MPH...ESPECIALLY NEAR THE SURFACE BOUNDARY.  WINDS TAPER OFF
FOR TUESDAY AFTERNOON AS THE JET ALOFT SHIFTS NORTHEAST OF COLORADO.

.LONG-TERM...WEDNESDAY THROUGH SUNDAY...

MOSTLY DRY WEATHER EXPECTED. LITTLE CHANGE TO THE CURRENT FORECAST.

A BROAD TROUGH EXPECTED TO BE CENTERED OVER MT/WY ON WEDNESDAY.
SOUTHERN EXTENT OF THE TROUGH REACHES NE UT AND NW CO WHERE A LITTLE
TIGHTER GRADIENT SHOULD RESULT IN SOME BREEZY SOUTHWEST WINDS. THIS
TROUGH MOVES TO THE GREAT LAKES BY FRI AS AN UPPER RIDGE BECOMES THE
DOMINANT WEATHER FEATURE ACROSS THE SOUTHWEST USA AND FOUR CORNERS.
SOME MOISTURE MAY LINGER AT MIDWEEK WITH THE PRESENCE OF THAT
TROUGH...AND MODELS INDICATE THAT A LIMITED AMOUNT OF MOISTURE TRIES
TO SNEAK NORTHWARD UNDERNEATH THE RIDGE WITH TIME. WILL KEEP THE
MENTION OF ISOLATED MAINLY MTN THUNDERSTORMS EACH AFTERNOON WED-
SUN...WITH DAYTIME HEATING THE PRIMARY TRIGGER.

MAX TEMPS WARM AS THE RIDGE BUILDS OVER THE SOUTHWEST. MIN TEMPS RUN
SLIGHTLY COOL WITH EFFICIENT RADIATIONAL COOLING EXPECTED UNDER
MOSTLY CLEAR NIGHTTIME SKIES.

&&

.AVIATION...

SCATTERED SHOWERS WITH EMBEDDED THUNDERSTORMS CAN BE EXPECTED
TODAY...BUT TAPERING OFF THIS AFTERNOON.  LOCAL STORMS WILL BE
STRONG WITH SMALL HAIL...GUSTY OUTFLOW WINDS AND MVFR CIGS WILL
OCCUR.  MECHANICAL TURBULENCE WILL BE COMMON...ESPECIALLY ACROSS
THE NORTH WHERE WIND GUSTS TO 30 TO 35 KNOTS WILL BE COMMON.  WINDS
WILL SUBSIDE THIS EVENING WITH CLEARING CONDITIONS FROM THE WEST.
WIDESPREAD VFR WILL EXIST TONIGHT AND TUESDAY.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...NONE.
UT...NONE.

SHORT TERM.....PF
LONG TERM......JAD
AVIATION.......PF
Hazardous weather outlook, Aug 30, 5:00 AM MST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MDT MON AUG 30 2010

COZ001>014-017>023-UTZ022>025-027>029-311200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
600 AM MDT MON AUG 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS WITH EMBEDDED THUNDERSTORMS...A FEW OF THESE WILL
BE STRONG WITH SMALL HAIL AND GUSTY OUTFLOW WINDS...WILL OCCUR THIS
MORNING.  SHOWERS AND STORMS WILL TAPER OFF FROM THE WEST THIS
AFTERNOON.  NO SIGNIFICANT WEATHER IS EXPECTED TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE SOUTH ON
SATURDAY AND SUNDAY...OTHERWISE DRY WEATHER CAN BE EXPECTED THROUGH
THE EXTENDED PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

In the hours before

Special weather statement, Aug 30, 6:39 AM MST, 4 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
739 AM MDT MON AUG 30 2010

COC067-083-301415-
LA PLATA CO-MONTEZUMA CO-
739 AM MDT MON AUG 30 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LA PLATA AND
NORTHEASTERN MONTEZUMA COUNTIES UNTIL 815 AM MDT...

AT 733 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES EAST OF MANCOS...OR 15 MILES WEST OF
DURANGO...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

AS
Local storm report, Aug 30, 6:49 AM MST, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
749 AM MDT MON AUG 30 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0724 AM     TSTM WND GST     CRAIG                   40.52N 107.55W
08/30/2010  M58 MPH          MOFFAT             CO   ASOS

&&

EVENT NUMBER GJT1000672

CC

The radar

The Grand Junction radar (KGJX), 19 km away, was scanning. The volume nearest the first event began at 17:58 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mesa

When
August 30, 11:00 AM MST to 11:05 AM MST
Where
Mesa County, 0.98 mi E of Whitewater to 1.87 mi ESE of Whitewater
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Newspaper
Coordinates
38.981, -108.412

Strong thunderstorm winds that were enhanced by gradient winds blew a construction worker off a scaffolding near Whitewater. The strong winds also blew the unfinished house off of its foundation.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2010Every state in 2010This day in weather historyWarnings in Colorado, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 253486.